After a few reports that people who have cosmetic fillers and got a COVID-19 vaccine later developed facial swelling, many of the estimated 2.7 million people in the U.S. with fillers may be worried about the vaccine’s possible side effects. But experts say these reactions are exceedingly rare, highly treatable, and certainly not a reason to avoid the vaccine.
The best data we have about these reactions comes from a Food and Drug Administration (FDA) review presentation, which shows that two participants in a clinical trial who had cosmetic fillers reported temporary facial swelling within two days of receiving the Moderna COVID-19 vaccine. A report of a third filler-related swelling reaction emerged during the FDA advisory panel’s meeting to discuss the Moderna vaccine prior to its emergency use authorization, STAT reported at the time. Crucially, people developed this swelling in the area of their face where they had received filler.
All of the reactions were treated with antihistamines or steroids, which is the normal course of treatment for this type of side effect, Mary L. Stevenson, M.D., assistant professor in the Ronald O. Perelman Department of Dermatology at NYU Langone Health, tells SELF. And, in fact, this type of reaction is rare but not unheard of in people who’ve had cosmetic fillers, she says.
“Other vaccines cause facial swelling too,” Samuel Lin, M.D., board-certified plastic surgeon and professor of surgery at Harvard Medical School, tells SELF, including the flu vaccine. “It’s just a fact of the immune response reacting to things and causing swelling.”
Essentially, the COVID-19 vaccine ramps up your immune system in order to help provide you protection from the virus. Both the Moderna and Pfizer/BioNTech vaccines do this by using mRNA technology to teach your body to create its own version of the coronavirus spike protein. With that, your body can then create the necessary immune response to protect you.
But that immune response may put your body on high alert for basically any foreign material it could consider a threat, which in rare cases may include the material in cosmetic fillers. “If you’re stimulating the immune system and you have foreign material in your body, you can have a reaction to it,” Dr. Stevenson says. That’s why it’s part of her normal practice to delay fillers for a few weeks if someone is getting a flu vaccine, for instance, or if they have an autoimmune disease that’s flaring up, she says. And the fact that these reactions are so rare with the COVID-19 vaccine is actually a sign of just how targeted and “elegant” this vaccine technology is, Dr. Stevenson explains.
Do these reactions mean that, if you have fillers, you can’t get the COVID-19 vaccine? Absolutely not, the experts say. “I definitely think people should not be panicking,” Dr. Stevenson says. If you’re someone who normally gets filler and is likely to be getting a COVID-19 vaccine soon, she recommends waiting two to four weeks after the vaccine before getting your filler. (Remember that the vaccine is thought to be most effective after both doses, so it may be wise to wait until after getting the full course before having filler.) If you’ve already gotten filler and are planning to get the vaccine soon, know that these reactions are very rare and treatable.
And if you have cosmetic fillers, allergic reactions, or sensitivities, Dr. Lin says it’s important to tell the health care professional administering your vaccine and, if applicable, bringing your EpiPen with you. The Centers for Disease Control and Prevention (CDC) currently recommend that pretty much every patient be monitored for 15 to 30 minutes after their shot and that the vaccines be given only in health care facilities that have the capability to treat severe allergic reactions, including anaphylaxis. Severe allergic reactions have also only been rarely reported in relation to the COVID-19 vaccines.